Femara and Insomnia
Side effects are possible with Femara, and insomnia appears to be one of them. However, based on the nature of the clinical studies, it is unclear if this side effect is due to the drug or to other factors. If you are taking Femara and insomnia becomes a problem, there are a number of things that you can try, including keeping a regular sleep-wake cycle and avoiding caffeine in the four to six hours before bedtime.
Does Femara Cause Insomnia?Femara® (letrozole) is a prescription medicine used to treat breast cancer in postmenopausal women. As with other medicines, there are several possible Femara side effects. Insomnia appears to be one of the more common side effects with Femara. This conclusion is based on clinical studies in which insomnia was reported in up to 7 percent of people taking the drug.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
However, it is difficult to tell if insomnia is caused by Femara or by other factors (such as the condition itself), due to the way clinical studies of Femara were designed. In most non-cancer studies, a portion of the participants take a placebo (sugar pill). This pill will not treat the condition and causes no side effects. Any side effect that does occur in the placebo group is because of the condition or other factors. By having people take a placebo, it is possible to compare side effects between the group taking the medicine and those who are not. This allows researchers to see what, if any, impact the medicine has on increasing or decreasing a particular problem.
However, because it would be unethical to not treat breast cancer, there was no placebo group for any Femara studies. Therefore, it is unclear if insomnia is due to Femara, other factors, or a combination of both.